Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 6, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 5, 2022, 4:20 PM EDT for 4 counties in Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2022, 4:20 PM EDT (20:20 UTC)
- Expired
- Apr 5, 2022, 5:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:21 PM EDT, 59 minutes earlier.
Area forecast discussion, Apr 5, 3:21 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
321 PM EDT Tue Apr 5 2022
.SYNOPSIS...
A potent low pressure system will move through the region
tonight bringing a round of strong thunderstorms to southeast
Georgia and southeast South Carolina. A cold front will
approach the area on Wednesday before pushing offshore
Thursday. Drier and cooler weather is expected to return late
week through early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Forecast updated to add headlines for Tornado Watch 98.
A potent short-wave trough will make its way eastward across
the southern states over the next few hours as a warm front
lingers across the region. While southerly flow has enhanced our
temperatures today, unexpected stratus has hindered extensive
warming. This could play into how the rest of the afternoon and
evening pans out. Therefore, did lower high temperatures a
couple degrees. Outside of any showers and thunderstorms, winds
will be gusty.
Severe thunderstorms: Out to the west, an organized line
of thunderstorms will race towards the region, before swiftly
moving through. Over the next few hours, the instability
across the region is expected to increase. Surface based
cape will eventually be in the 1500-2000 J/kg range with mixed
layer having similar values. Also, 0-6 km bulk shear will be
around 50 knots. As instability/shear increase, the severe
potential will also increase. At the minimum, damaging winds
will likely impact portions of the region. SPC has the area
outlined in an Enhanced Risk. As of note, the tornado risk is
also elevated. The SPC outlook has a hatched 10 percent
probability for strong tornadoes across the majority of the
region. This aligns with forecast supercell composite and the
line of storms has a history of producing tornadoes/severe
thunderstorms. There is also a chance for large hail. Timing
wise, the current thinking is the main line will be across
northern counties by 5 pm then offshore by late this evening.
Tonight: Thunderstorm complex will move off the Atlantic coast
through mid evening, with generally no precip anticipated for
the balance of the night. Temps cool into the 60s and there may
be some fog around given the afternoon/evening rainfall.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The forecast area will be in the warm sector ahead of a cold front
approaching the region on Wednesday. Models hint at a wave of low
pressure developing along the front late in the day or Wednesday
night as it moves to the western Carolinas. Aloft, shortwave energy
is progged to eject out of the Gulf of Mexico and pass across the
region. Deep moisture will once again overspread the area. PWats are
forecast to exceed 1.5 inches, which is well above early April
climatology. Another round of showers and thunderstorms is expected
through the afternoon/evening and then also overnight into early
Thursday morning with activity along/ahead of the front. There will
be instability to work with, but deep layer shear during the day is
nothing particularly interesting. Shear will increase overnight. SPC
Day 2 Outlook currently features the entire area within a Slight
Risk for severe weather. Damaging wind gusts and perhaps an isolated
tornado will be the primary threats. Additional rainfall through
Wednesday night is around an inch on average, with locally higher
amounts possible. High temps will be the warmest of the set,
reaching around 80 or low 80s in most locations. Lows Wednesday
night will be unseasonably mild, mainly in the mid 60s.
Once the front pushes offshore mid-day Thursday, rain chances and
cloud cover will decrease through the remainder of the day. The area
will be precip-free Thursday night. Lows will range from the upper
40s inland to low/mid 50s closer to the coast.
The forecast area will be on the far southern periphery of a large
area of low pressure over the Great Lakes and Northeast on Friday.
Aloft, a highly amplified mid level trough will encompass the
eastern half of the country. Enhanced pressure gradient will lead to
gusty west winds. No other concerns with dry weather expected. It
will be cooler than previous days. Highs will peak in the upper 60s
to around 70.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Mid level trough over the eastern U.S. on Saturday will slide
offshore Saturday night and be replaced by ridging early next week.
At the surface, high pressure will expand into the region as low
pressure moves off the Northeast coast. Outside of breezy conditions
on Saturday, the weather is expected to be quiet and dry.
Temperatures will be cooler than normal through the weekend then on
a warming trend early next week.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Unexpected stratus has led to MVFR prevailing conditions at KSAV
throughout the morning. Conditions are not expected to improve
but deteriorate as a line of showers/thunderstorms moves into
the area. Therefore, KSAV, KJZI and KCHS will likely have
periodic flight restrictions throughout the rest of the
afternoon and evening. Then overnight, there could be a brief
time of VFR conditions, before falling back into MVFR by
daybreak. Outside of showers/thunderstorms, winds will be gusty
and low-level wind shear will be possible once showers move out
of the region.
Extended Aviation Outlook: Flight restrictions are possible in
showers/thunderstorms Wednesday through Thursday morning. Gusty
winds possible Friday and Saturday.
&&
.MARINE...
Gustier southeast to southerly winds will develop today ahead
of a complex of thunderstorms that will move through the region
later this afternoon and this evening. Have hoisted small craft
advisories for most coastal waters as a result. Mariners should
also remain alert for likely special marine warnings for severe
storms later this afternoon and this evening.
Gustier winds over land may also necessitate the need for a Lake
Wind Advisory for Lake Moultrie later this morning and through
the afternoon.
Wednesday through Sunday: South to southwest winds will prevail on
Wednesday ahead of an approaching cold front. Speeds and seas will
increase late Wednesday night into Thursday as the front crosses
through the area. Small Craft Advisories will be possible for at
least portions of the coastal waters. There should be some
improvement thereafter, but conditions will remain fairly elevated
through late week. Additional advisories will be possible,
especially on Saturday. The pressure gradient will relax on Sunday
with no additional concerns.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for AMZ330-354.
Small Craft Advisory until 6 AM EDT Wednesday for AMZ350-352-
374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Apr 5, 3:49 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 349 PM EDT Tue Apr 5 2022 GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-062000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 349 PM EDT Tue Apr 5 2022 ...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Another round of showers and thunderstorms is expected Wednesday and Wednesday night. Some thunderstorms could become severe with damaging wind gusts, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ045-062000- Inland Berkeley- 349 PM EDT Tue Apr 5 2022 ...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Winds: Gusty winds are expected to develop over Lake Moultrie this evening. A Lake Wind Advisory could be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Another round of showers and thunderstorms is expected Wednesday and Wednesday night. Some thunderstorms could become severe with damaging wind gusts, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-062000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 349 PM EDT Tue Apr 5 2022 ...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Another round of showers and thunderstorms is expected Wednesday and Wednesday night. Some thunderstorms could become strong enough for Special Marine Warnings. Strong winds, large hail and waterspouts will be possible. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Apr 5, 3:52 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
352 PM EDT Tue Apr 5 2022
GAZ116-117-119-137>141-052030-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
352 PM EDT Tue Apr 5 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...
At 351 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Tibet to near
Little Saint Simons Island, and moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Darien, Tibet, Jones, Midway, Riceboro, Harris Neck, Eulonia and
Valona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8142 3133 8144 3135 8152 3142 8160
3145 8162 3147 8161 3150 8165 3154 8166
3155 8170 3158 8170 3160 8173 3190 8124
3176 8104 3171 8110 3162 8110 3140 8122
3129 8124
TIME...MOT...LOC 1951Z 239DEG 32KT 3156 8166 3127 8141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Apr 5, 3:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD 8 E MILLHAVEN 32.94N 81.52W
04/05/2022 SCREVEN GA 911 CALL CENTER
SCREVEN COUNTY 911 CENTER RELAYED A REPORT OF A FUNNEL
CLOUD OBSERVED BY A FIRE FIGHTER AT THE GEORGIA VISITORS
CENTER ON U.S. ROUTE 301.
&&
EVENT NUMBER CHS2200296
SPRLocal storm report, Apr 5, 4:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 3 WSW ALLENDALE 32.99N 81.36W
04/05/2022 ALLENDALE SC 911 CALL CENTER
ALLENDALE COUNTY 911 CENTER RELAYED A FIRE FIGHTER
REPORT OF A TORNADO NEAR THE INTERSECTION OF U.S.
HIGHWAY 301 AND REVOLUTIONARY TRAIL. NO DAMAGE REPORT
WAS AVAILABLE.
&&
EVENT NUMBER CHS2200297
SPRLocal storm report, Apr 5, 4:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO ALLENDALE 33.01N 81.31W
04/05/2022 ALLENDALE SC 911 CALL CENTER
ALLENDALE COUNTY 991 CENTER REPORTED ROOFS BLOWN OFF
STRUCTURES IN ALLENDALE. TIME WAS ESTIMATED FROM RADAR
DATA.
&&
EVENT NUMBER CHS2200298
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:38 AM EDT | Small Craft Advisory | CHS | 25 hr | |
| Apr 5, 3:29 PM EDT | Tornado Warning | CHS | Allendale | 46 min |
| Apr 5, 3:48 PM EDT | Special Marine Warning | CHS | 87 min | |
| Apr 5, 4:13 PM EDT | Tornado Warning | CHS | Allendale | 17 min |
| Apr 5, 4:31 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 47 min |
| Apr 5, 4:52 PM EDT | Tornado Warning | CHS | Allendale, Colleton, Hampton | 23 min |
| Apr 5, 5:17 PM EDT | Tornado Warning | CHS | Colleton, Dorchester | 43 min |
| Apr 5, 5:26 PM EDT | Tornado Warning | CHS | Jasper | 49 min |
| Apr 5, 5:45 PM EDT | Tornado Warning | CHS | Allendale | 45 min |
| Apr 5, 6:06 PM EDT | Special Marine Warning | CHS | 114 min | |
| Apr 5, 6:12 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 48 min |
| Apr 5, 6:13 PM EDT | Tornado Warning | CHS | Beaufort, Jasper | 47 min |
| Apr 5, 6:22 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 38 min |
| Apr 5, 6:27 PM EDT | Tornado Warning | CHS | Colleton, Dorchester, Hampton | 48 min |
| Apr 5, 6:35 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 25 min |
| Apr 5, 6:41 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 49 min |
| Apr 5, 6:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton | 60 min |
| Apr 5, 6:49 PM EDT | Special Marine Warning | CHS | 86 min | |
| Apr 5, 6:59 PM EDT | Tornado Warning | CHS | Charleston, Colleton | 46 min |
| Apr 5, 7:09 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Apr 5, 7:14 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Berkeley, Charleston, Colleton, Dorchester | 46 min |
| Apr 5, 7:18 PM EDT | Tornado Warning | CHS | Berkeley, Dorchester | 42 min |
| Apr 5, 7:31 PM EDT | Areal Flood Advisory | CHS | Charleston | 73 min |
| Apr 5, 7:48 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 42 min |
| Apr 5, 7:55 PM EDT | Special Marine Warning | CHS | 97 min | |
| Apr 5, 7:58 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 43 min |
| Apr 5, 3:52 PM EDT | Special Weather Statement | CHS | McIntosh | 38 min |
| Apr 5, 4:50 PM EDT | Tornado Warning | CHS | Bryan, Bulloch, Effingham, Evans, Liberty, Tattnall | 40 min |
| Apr 5, 5:21 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty, Long, McIntosh | 54 min |
| Apr 5, 5:28 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Evans, Jenkins, Screven, Tattnall | 62 min |
| Apr 5, 6:59 PM EDT | Special Weather Statement | CHS | Bryan, Chatham, Liberty, McIntosh | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.